Doctor's Responses Archive

Viewer Question

What is your feeling regarding natural vs. synthetic replacement therapy in hypothyroid situations? Armour, for example vs. Synthroid? My daughter is exceedingly sensitive to most medications and is in the process of being diagnosed for possible Hashimoto's.
L.H.


Doctor's Answer

While it is reasonable to assume that synthetic medications are less desirable than natural counterparts, in this case- natural thyroid hormone replacement is definitely not an ideal solution for the vast majority of people.

Here's why:

Armour thyroid is derived from desiccated pig (porcine) thyroid gland. A number of years ago, these natural preparations were our only alternative. Replacement with desiccated thyroid creates dosing problems because there is no way to standardize the exact amount of the dose for each batch. As a matter of fact, these preparations do not report their dosage strength in milligrams, but rather, in grains of thyroid. This is because, they don't really know the milligram equivalent in each dose. Dosing is also based on the assumptions that each gland has equal amounts of hormones as the next gland, and that the ratio of T4 and T3 (the more active hormone) are similar and constant in each gland from the pigs. There is no way to be certain of this, and patients on these preparations often have fluctuating hormone levels, which may or may not result in symptoms.

Regardless of symptoms, the goal of replacement therapy is to keep the hormone levels as stable as possible. This is much easier to achieve with synthetic preparations such as Levoxyl and Synthroid. These preparations come in a vast number of standardized doses, allowing for minute adjustments in hormone dosing. There is another comment that should be made. With all the issues surrounding "mad cow disease" and other ailments, I personally am reluctant to offer animal based therapy to patients when a safe effective well studied synthetic preparation is widely available.

I hope this helps answer any questions you may have.

Thank you for your question.

Medical Author: Ruchi Mathur, M.D.


Last Editorial Review: 3/7/2003